MAUDE Adverse Event Report: ARTHREX, INC. BURR, OVAL, 8 FLUTE 4.0MM X 13CM; BURR,SURGICAL

ARTHREX, INC. BURR, OVAL, 8 FLUTE 4.0MM X 13CM; BURR,SURGICAL
Model Number BURR, OVAL, 8 FLUTE 4.0MM X 13CM
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/29/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.If the device becomes available for evaluation, a follow-up report will be submitted.
 
Event or Problem Description
It was reported that, during a subacromial decompression (sad) surgery, the device got seized up and did not rotate.According to the surgeon no harm for patient, operator or third party occurred.The surgery was finished successfully with a new device with the same part number.It was not necessary to switch the surgical technique or do a second surgery.
 
Additional Manufacturer Narrative
Complaint allegation is confirmed.One unpackaged, ar-8400obe serial/batch number: (b)(6), oval burr, was received for investigation.Visual evaluation under a magnifier noted striation marks along the shaft of the outer tube.The inner tube had debris lodged inside as well.Functional testing was not performed due to the damage of the device: the outer tube could not be disengaged from the inner tube.Dfu-0215-7; precautions 13-15 state the following: 13.A thrust washer on straight burrs can be dislodged if disassembly is required to remove a clog, the thrust washer must be snapped onto the inner hub prior to re-assembly in order to prevent damage during use.14.Forcing the hood of any burrs, including flushcut burrs and clearcut burrs into anatomically tight spaces can cause the burr tip to collide with the hood and render the device inoperable.15.Powerpick device tips can bind in bone and render the device inoperable if the device is stopped while inserted in bone and/or if the angle of the rotating tip is changed while drilling.Make sure handpiece is off while changing device tip position." the most likely cause for the reported failure can be attributed to misuse/mishandling due to damage to the device.
 
Additional Manufacturer Narrative
Complaint allegation is confirmed.One unpackaged, ar-8400obe serial/batch number (b)(6), oval burr, was received for investigation.Visual evaluation under a magnifier noted striation marks along the shaft of the outer tube.The inner tube had debris lodged inside as well.Functional testing was not performed due to the damage of the device: the outer tube could not be disengaged from the inner tube.Dfu-0215-eo at revision 1; precautions: 6,7, and 13-15 state the following: 6.Do not allow the rotating portion of any device to touch any metallic object, such as a cannula or arthroscope, during use.Damage to both devices is likely.Damage to the device can range from a slight distortion or dulling of the blade/burr edge to actual fracture of the tip in vivo.If such contact does occur, inspect the tip.If there are cracks, fractures or dulling, or if there is any other reason to suspect a blade is damaged, replace it immediately.7.Excessive "side-loading" on the device during use does not improve cutting performance and in extreme cases will cause irreversible damage to the device.13.A thrust washer on straight burrs can be dislodged if disassembly is required to remove a clog, the thrust washer must be snapped onto the inner hub prior to re-assembly in order to prevent damage during use.14.Forcing the hood of any burrs, including flushcut burrs and clearcut burrs into anatomically tight spaces can cause the burr tip to collide with the hood and render the device inoperable.15.Powerpick device tips can bind in bone and render the device inoperable if the device is stopped while inserted in bone and/or if the angle of the rotating tip is changed while drilling.Make sure handpiece is off while changing device tip position." the most likely cause for the reported failure can be attributed to misuse/mishandling due to damage to the device.As shown on the investigation photos where a foreign object is observed through the window at the tip of the device.Also, it was noted scratches lines and damage on the cutting blades and outer shaft tip.This led to the conclusion that the user either came in contact with other metallic objects, bone or hard tissue leading to a blockage in the inner shaft combined with the potential of excessive side loading or forcing the device into tight spaces.

Brand Name
BURR, OVAL, 8 FLUTE 4.0MM X 13CM
Common Device Name
BURR,SURGICAL
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
jared engle
8009337001
MDR Report Key19404619
Report Number1220246-2024-04025
Device Sequence Number7049651
Product Code GFF
UDI-Device Identifier00888867043602
UDI-Public00888867043602
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBURR, OVAL, 8 FLUTE 4.0MM X 13CM
Device Catalogue NumberAR-8400OBE
Device Lot Number15131064
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2024
Supplement Date Received by Manufacturer09/05/2024
10/21/2024
Initial Report FDA Received Date05/28/2024
Supplement Report FDA Received Date09/17/2024
10/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/21/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown